Lipodystrophy in HAART-treated patients may have multifactorial aetiology
2 November 2001. Related: Side effects, Lipodystrophy and metabolic complications.
In HIV-infected patients with peripheral lipoatrophy, substituting a protease inhibitor (PI) with antiretroviral agents from another class leads to an improved lipid profile and less intra-abdominal fat, but also to less peripheral fat, Australian investigators report.
Based on their findings, the researchers suggest that multiple factors cause lipodystrophy in patients treated with highly active antiretroviral therapy (HAART).
Dr. Andrew Carr, of St. Vincent’s Hospital in Sydney, and colleagues randomly assigned 81 HIV-infected men with lipoatrophy and plasma HIV RNA loads below 400 copies/mL to maintain their current HAART therapy, which included a PI, or to switch to another regimen. The patients who switched received a combination of abacavir, nevirapine, adefovir, and hydroxyurea, and discontinued PI treatment. All patients continued with nucleoside analogue drugs.
Intra-abdominal fat area declined significantly by week 24 in the switched group of patients, who had moderate or severe abdominal fat accumulation at baseline, Dr. Carr’s group reports in the September 28th issue of AIDS. Total body fat, weight, total lean mass, and limb fat mass were significantly reduced in the switched group versus those who continued taking a PI.
Total cholesterol and triglycerides decreased more in the switch group than in the PI group, whereas high density lipoprotein cholesterol increased significantly in both groups. Fasting glucose, insulin, C-peptide, estimated insulin resistance, and 2-hour postprandial glucose levels remained unchanged.
Dr. Carr’s group suggests that lipodystrophy may represent more than one syndrome. The findings imply that “lipodystrophy is not a fat ‘redistribution’ phenomenon (in which case total body fat should stay constant and any reduction in central fat should be matched by an increase in peripheral fat).”
Source: Reuters Health